Maine, 2015

Heavy Snow in Maine, February 21 to 22, 2015

February 21 to 22, 2015 · NWS GYX · 3 events in 3 counties and zones

Southerly flow ahead of an area of low pressure brought a moderate to heavy snowfall across western sections of the state. In general, most areas received from 2 to 7 inches of snow with the greatest amounts falling in Knox and Waldo Counties.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Southerly flow ahead of an area of low pressure brought a moderate to heavy snowfall across western sections of the state. In general, most areas received from 2 to 7 inches of snow with the greatest amounts falling in Knox and Waldo Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Feb 21, 3:28 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Feb 21, 3:28 PM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
328 PM EST SAT FEB 21 2015

.SYNOPSIS...
LOW PRESSURE WILL BRING SNOW TO THE AREA TONIGHT. A COLD FRONT
WILL MOVE THROUGH SUNDAY WITH COLD AIR FOR THE START OF THE WEEK.
ARCTIC HIGH PRESSURE WILL BUILD EAST INTO THE AREA MONDAY INTO
TUESDAY. LOW PRESSURE WILL CROSS THE AREA TUESDAY NIGHT INTO
WEDNESDAY. MORE HIGH PRESSURE FOLLOWS THIS SYSTEM FOR THURSDAY
INTO THE START OF NEXT WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
TEMPERATURES HAVE CLIMBED... AS MUCH AS 40 DEGREES IN SOME PLACES
FROM EARLY MORNING LOWS WELL BELOW ZERO TO THE 20S AS
SOUTHWESTERLY FLOW AND WARM AIR ADVECTION KICKED IN AHEAD OF A LOW
PRESSURE SYSTEM.

SNOW WILL MOVE INTO THE REGION THIS AFTERNOON AS AN ELONGATED AREA
OF LOW PRESSURE MOVES FROM THE OHIO RIVER UP TOWARDS THE ST.
LAWRENCE. DESPITE THE LARGE WARM UP IN TEMPERATURES THIS
AFTERNOON, PRECIPITATION IS EXPECTED TO REMAIN SNOW THROUGH THE
OVERNIGHT AS TEMPERATURES ALOFT REMAIN BELOW FREEZING.
TEMPERATURES WILL NOT DROP MUCH OVERNIGHT... REMAINING IN THE 20S
AS SNOW SATURATES THE LOW LEVELS. THE CHANCE FOR MIXED
PRECIPITATION ALONG THE COAST IS DIMINISHING AS COLD AIR SEEMS TO
STAY FURTHER TO THE SOUTH KEEPING ANYTHING FROM MELTING. WARMER
TEMPERATURES WILL MAKE THIS A MUCH DENSER SNOW THAN THE PAST FEW
STORMS... ESPECIALLY ALONG THE COAST.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
 SUNDAY MORNING PRECIPITATION WILL COME TO AN END FROM WEST TO
EAST AS A COLD FRONT DRAGS THROUGH THE REGION. TEMPERATURES WILL
HOLD STEADY RIGHT NEAR THE FREEZING MARK FOR THE MORNING BEFORE
BRIEFLY SPIKING ABOVE FREEZING FOR THE EARLY PART OF THE
AFTERNOON. THE FIGHT BETWEEN THE END OF THE PRECIPITATION AND THE
ARRIVAL OF THE COLD TEMPERATURES THE IMMEDIATE COAST MAY SEE A
BRIEF CHANGEOVER TO SOME MIXED SLEET OR RAIN... WHICH COULD FREEZE
ON SURFACES. AT THIS POINT FEEL THAT THE PRECIP IS MOST LIKELY TO
END BEFORE AND FREEZING RAIN COULD DEVELOP SO HAVE LEFT ICE
ACCUMULATIONS OUT OF THE FORECAST.

THE COLD FRONT WILL MOVE THROUGH MID DAY ON SUNDAY AND ONCE AGAIN
PUT US INTO COLD AIR ADVECTION AND NORTHWESTERLY FLOW WITH
TEMPERATURES DROPPING STEADILY ALL NIGHT. LOWS WILL BOTTOM OUT
NEAR ZERO IN THE NORTH AND THE LOW TEENS SOUTH.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
THE MODELS ARE IN GENERAL AGREEMENT ON THE LONG WAVE PATTERN
INTO NEXT WEEKEND. THE BASIC PATTERN REMAINS AN UPPER RIDGE
CENTERED NEAR OR JUST OFF THE WEST COAST WITH A TROUGH OVER MUCH
OF THE CONUS. THERE'S FAIR AGREEMENT ON SHORTWAVE ENERGY INTO
MID WEEK PERIOD...WHEN CANADIAN HAS A SLOWER AND STRONGER
SOLUTION FOR THE DEVELOPING OCEAN LOW VERSUS THE MORE PROGRESSIVE
ECMWF/GFS SOLUTIONS. HOWEVER...THE 12Z CANADIAN HAS COME MORE IN
LINE WITH THE GFS AND ECMWF SOLUTIONS. WE'LL SEE IF THE MODELS
HOLD ON TO THAT SOLUTION IN THE DAYS AHEAD. OTHERWISE...IT'S
RATHER DRY WITH BELOW NORMAL TEMPERATURES FOR THE WORK WEEK AND
INTO NEXT THE FIRST HALF OF WEEKEND. THE NEXT SYSTEM ARRIVES IN
TIME FOR THE SECOND HALF OF THE WEEKEND. NUMERICALS ARE AT LEAST
HINTING THAT WARMER AIR COULD WORK IN ALOFT...AND PROVIDE A MIXED
BAG OF PRECIPITATION FOR SOUTHERN AND COASTAL SECTIONS.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
SHORT TERM... CEILINGS WILL DROP TO MVFR FROM WEST TO EAST OVER
THE NEXT FEW HOURS AS SNOW MOVES IN. OVERNIGHT PERIODS OF IFR IN
HEAVIER SNOW IS EXPECTED. BOTH CEILINGS AND VISIBILITIES WILL
INCREASE TO VFR AGAIN ON SUNDAY.

LONG TERM...

WED...MVFR PSBL IN SNOW SHOWERS.

&&

.MARINE...
SHORT TERM...SCA FOR THE WATERS THROUGH THE OVERNIGHT AS
SOUTHWESTERLY FLOW INCREASES AHEAD OF THE LOW PASSAGE. WARMING
TEMPERATURES HAVE ELIMINATED THE FREEZING SPRAY THREAT FOR NOW.

LONG TERM...

MON AND WED...GALE FORCE WINDS ARE POSSIBLE.

THU...SMALL CRAFT WINDS AND SEAS ARE POSSIBLE.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WINTER WEATHER ADVISORY UNTIL 7 AM EST SUNDAY FOR MEZ012>014-
     018>028.
NH...WINTER WEATHER ADVISORY UNTIL 7 AM EST SUNDAY FOR NHZ003>009-
     011-012-015.
     WINTER WEATHER ADVISORY UNTIL 7 AM EST SUNDAY FOR NHZ010-013-
     014.
MARINE...GALE WATCH FROM MONDAY MORNING THROUGH LATE MONDAY NIGHT FOR
     ANZ150>154.
     SMALL CRAFT ADVISORY UNTIL 6 AM EST SUNDAY FOR ANZ150>154.

&&

SYNOPSIS...
NEAR TERM...CURTIS
SHORT TERM...CURTIS
LONG TERM...SCHWIBS
AVIATION...SCHWIBS
MARINE...CURTIS/SCHWIBS
Hazardous weather outlook, Feb 21, 3:19 PM EST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
319 PM EST SAT FEB 21 2015

MEZ012>014-018>028-NHZ010-013-014-222030-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
319 PM EST SAT FEB 21 2015

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NHZ003>009-011-012-015-222030-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-
SULLIVAN-MERRIMACK-BELKNAP-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
319 PM EST SAT FEB 21 2015

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ007>009-NHZ001-002-222030-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-NORTHERN COOS-
SOUTHERN COOS-
319 PM EST SAT FEB 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN
NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ANOTHER STORM WILL IMPACT THE REGION TONIGHT INTO SUNDAY MORNING
AND COULD PRODUCE SEVERAL INCHES OF ACCUMULATING SNOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ150>154-222030-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
319 PM EST SAT FEB 21 2015

...GALE WATCH IN EFFECT FROM MONDAY MORNING THROUGH LATE MONDAY
NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Knox

When
February 21, 5:00 PM EST to February 22, 5:00 AM EST
Where
Knox forecast zone
Reported by
Trained Spotter
Coordinates
44.076, -69.126 (the zone’s center; the record gives no point)

Heavy Snow, Coastal Waldo

When
February 21, 5:00 PM EST to February 22, 5:00 AM EST
Where
Coastal Waldo forecast zone
Reported by
Trained Spotter
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Heavy Snow, Interior Waldo

When
February 21, 5:00 PM EST to February 22, 5:00 AM EST
Where
Interior Waldo forecast zone
Reported by
Trained Spotter
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2015Every state in 2015This day in weather historyWarnings in Maine, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 564420, 564421, 564422.